Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

A new two-component system modelling shallow-water waves


Author: Delia Ionescu-Kruse
Journal: Quart. Appl. Math. 73 (2015), 331-346
MSC (2010): Primary 35Q35, 76B15, 76M30, 37K05, 76B25
DOI: https://doi.org/10.1090/S0033-569X-2015-01369-1
Published electronically: March 30, 2015
Original version: Previous version posted March 16, 2015
Corrected version: Current version corrects publisher's errors in both Equations (1.1) and (1.2).
MathSciNet review: 3357497
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For propagation of surface shallow-water waves on irrotational flows, we derive a new two-component system. The system is obtained by a variational approach in the Lagrangian formalism. The system has a noncanonical Hamiltonian formulation. We also find its exact solitary-wave solutions.


References [Enhancements On Off] (What's this?)

  • [1] Ralph Abraham and Jerrold E. Marsden, Foundations of mechanics, second edition, revised and enlarged; with the assistance of Tudor Raţiu and Richard Cushman, Benjamin/Cummings Publishing Co. Inc. Advanced Book Program, Reading, Mass., 1978. MR 515141 (81e:58025)
  • [2] V. I. Arnold, Mathematical methods of classical mechanics, translated from the Russian by K. Vogtmann and A. Weinstein, 2nd ed., Graduate Texts in Mathematics, vol. 60, Springer-Verlag, New York, 1989. MR 997295 (90c:58046)
  • [3] Borys Alvarez-Samaniego and David Lannes, A Nash-Moser theorem for singular evolution equations. Application to the Serre and Green-Naghdi equations, Indiana Univ. Math. J. 57 (2008), no. 1, 97-131. MR 2400253 (2010a:35016), https://doi.org/10.1512/iumj.2008.57.3200
  • [4] Borys Alvarez-Samaniego and David Lannes, Large time existence for 3D water-waves and asymptotics, Invent. Math. 171 (2008), no. 3, 485-541. MR 2372806 (2009b:35324), https://doi.org/10.1007/s00222-007-0088-4
  • [5] D. J. Benney, Some properties of long non-linear waves, Studies Appl. Math. 52 (1973) 45-50.
  • [6] J. Cavalcante and H. P. McKean, The classical shallow water equations: symplectic geometry, Phys. D 4 (1981/82), no. 2, 253-260. MR 653778 (84h:76010), https://doi.org/10.1016/0167-2789(82)90066-5
  • [7] Adrian Constantin, The Hamiltonian structure of the Camassa-Holm equation, Exposition. Math. 15 (1997), no. 1, 53-85. MR 1438436 (98c:76011)
  • [8] Adrian Constantin, Existence of permanent and breaking waves for a shallow water equation: a geometric approach, English, with English and French summaries, Ann. Inst. Fourier (Grenoble) 50 (2000), no. 2, 321-362. MR 1775353 (2002d:37125)
  • [9] Adrian Constantin, Finite propagation speed for the Camassa-Holm equation, J. Math. Phys. 46 (2005), no. 2, 023506, 4. MR 2121730 (2005h:35303), https://doi.org/10.1063/1.1845603
  • [10] Adrian Constantin, Nonlinear water waves with applications to wave-current interactions and tsunamis, CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 81, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2011. MR 2867413
  • [11] Adrian Constantin and Joachim Escher, On the blow-up rate and the blow-up set of breaking waves for a shallow water equation, Math. Z. 233 (2000), no. 1, 75-91. MR 1738352 (2001b:35258), https://doi.org/10.1007/PL00004793
  • [12] A. Constantin, T. Kappeler, B. Kolev, and P. Topalov, On geodesic exponential maps of the Virasoro group, Ann. Global Anal. Geom. 31 (2007), no. 2, 155-180. MR 2326419 (2008d:58005), https://doi.org/10.1007/s10455-006-9042-8
  • [13] Adrian Constantin and David Lannes, The hydrodynamical relevance of the Camassa-Holm and Degasperis-Procesi equations, Arch. Ration. Mech. Anal. 192 (2009), no. 1, 165-186. MR 2481064 (2010f:35334), https://doi.org/10.1007/s00205-008-0128-2
  • [14] Joachim Escher, Non-metric two-component Euler equations on the circle, Monatsh. Math. 167 (2012), no. 3-4, 449-459. MR 2961293, https://doi.org/10.1007/s00605-011-0323-3
  • [15] Joachim Escher and Boris Kolev, The Degasperis-Procesi equation as a non-metric Euler equation, Math. Z. 269 (2011), no. 3-4, 1137-1153. MR 2860280 (2012m:37124), https://doi.org/10.1007/s00209-010-0778-2
  • [16] A. Green and P. Naghdi, A derivation of equations for wave propagation in water of variable depth, J. Fluid Mech. 78 (1976), 237-246.
  • [17] Guilong Gui and Yue Liu, On the Cauchy problem for the Degasperis-Procesi equation, Quart. Appl. Math. 69 (2011), no. 3, 445-464. MR 2850740 (2012i:35337)
  • [18] David Henry, Infinite propagation speed for the Degasperis-Procesi equation, J. Math. Anal. Appl. 311 (2005), no. 2, 755-759. MR 2168432 (2006d:35225), https://doi.org/10.1016/j.jmaa.2005.03.001
  • [19] Darryl D. Holm, Hamiltonian structure for two-dimensional hydrodynamics with nonlinear dispersion, Phys. Fluids 31 (1988), no. 8, 2371-2373. MR 951328 (89f:76023), https://doi.org/10.1063/1.866587
  • [20] Delia Ionescu-Kruse, Variational derivation of the Camassa-Holm shallow water equation, J. Nonlinear Math. Phys. 14 (2007), no. 3, 303-312. MR 2350091 (2008j:76015), https://doi.org/10.2991/jnmp.2007.14.3.1
  • [21] Delia Ionescu-Kruse, Variational derivation of the Green-Naghdi shallow-water equations, J. Nonlinear Math. Phys. 19 (2012), no. suppl. 1, 1240001, 12. MR 2999395, https://doi.org/10.1142/S1402925112400013
  • [22] D. Ionescu-Kruse, Variational derivation of two-component Camassa-Holm shallow water system, Appl. Anal. 92 (2013), no. 6, 1241-1253. DOI:10.1080/00036811.2012.667082. MR 3197932
  • [23] R. S. Johnson, A modern introduction to the mathematical theory of water waves, Cambridge Texts in Applied Mathematics, Cambridge University Press, Cambridge, 1997. MR 1629555 (99m:76017)
  • [24] Yi A. Li, Linear stability of solitary waves of the Green-Naghdi equations, Comm. Pure Appl. Math. 54 (2001), no. 5, 501-536. MR 1811125 (2003b:35186), https://doi.org/10.1002/cpa.1.abs
  • [25] Yi A. Li, Hamiltonian structure and linear stability of solitary waves of the Green-Naghdi equations, Recent advances in integrable systems (Kowloon, 2000), J. Nonlinear Math. Phys. 9 (2002), no. suppl. 1, 99-105. MR 1900188 (2003d:37126), https://doi.org/10.2991/jnmp.2002.9.s1.9
  • [26] Yi A. Li, A shallow-water approximation to the full water wave problem, Comm. Pure Appl. Math. 59 (2006), no. 9, 1225-1285. MR 2237287 (2007d:76024), https://doi.org/10.1002/cpa.20148
  • [27] Ju. I. Manin, Algebraic aspects of nonlinear differential equations (Russian), Current problems in mathematics, Vol. 11 (Russian), pp. 5-152 (errata insert), Akad. Nauk SSSR Vsesojuz. Inst. Naučn. i Tehn. Informacii, Moscow, 1978. MR 0501136 (58 #18567)
  • [28] Mathematical methods in hydrodynamics and integrability in dynamical systems, AIP Conference Proceedings, edited by Michael Tabor and Yvain M. Trève, vol. 88, American Institute of Physics, New York, 1982. MR 694249 (84c:76002)
  • [29] Y. Nutku, On a new class of completely integrable nonlinear wave equations. II. Multi-Hamiltonian structure, J. Math. Phys. 28 (1987), no. 11, 2579-2585. MR 913410 (88k:58058), https://doi.org/10.1063/1.527749
  • [30] Peter J. Olver and Yavuz Nutku, Hamiltonian structures for systems of hyperbolic conservation laws, J. Math. Phys. 29 (1988), no. 7, 1610-1619. MR 946335 (90b:58085), https://doi.org/10.1063/1.527909
  • [31] F. Serre, Contribution à l'étude des écoulements permanents et variables dans les canaux, La Houille Blanche 3 (1953), 374-388, and 6 (1953), 830-872.
  • [32] J. J. Stoker, Water waves, The mathematical theory with applications, reprint of the 1957 original, Wiley Classics Library, A Wiley-Interscience Publication, John Wiley & Sons Inc., New York, 1992. MR 1153414 (92m:76029)
  • [33] C. H. Su and C. S. Gardner, Korteweg-de Vries equation and generalizations. III. Derivation of the Korteweg-de Vries equation and Burgers equation, J. Mathematical Phys. 10 (1969), 536-539. MR 0271526 (42 #6409)

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35Q35, 76B15, 76M30, 37K05, 76B25

Retrieve articles in all journals with MSC (2010): 35Q35, 76B15, 76M30, 37K05, 76B25


Additional Information

Delia Ionescu-Kruse
Affiliation: Simion Stoilow Institute of Mathematics of the Romanian Academy, Research Unit No. 6, P.O. Box 1-764, 014700 Bucharest, Romania
Email: Delia.Ionescu@imar.ro

DOI: https://doi.org/10.1090/S0033-569X-2015-01369-1
Keywords: Shallow-water waves, variational methods, Hamiltonian structures, solitary waves
Received by editor(s): April 26, 2013
Received by editor(s) in revised form: May 16, 2013
Published electronically: March 30, 2015
Article copyright: © Copyright 2015 Brown University

American Mathematical Society